Acute hemolytic anaemia following naphthalene poisoning in a G6PD deficient patient

Authors

  • Tamanna Yasmin Shena Specialist, General ICU, United Hospital Limited, Dhaka 1212, Bangladesh
  • Umme Kulsum Chy Junior Consultant, General ICU, United Hospital Limited, Dhaka 1212, Bangladesh
  • Amina Sultana Associate Consultant, General ICU and ED, In charge of Covid ICU, United Hospital Limited, Dhaka 1212, Bangladesh
  • Mohammad Omar Faruq Chief Consultant, General ICU and ED, United Hospital Limited, Dhaka 1212, Bangladesh

DOI:

https://doi.org/10.3329/bccj.v10i1.59209

Keywords:

Naphthalene, Hemolysis, Methemoglobinemia, G6PD deficiency disorder.

Abstract

Naphthalene is a widely used industrial and household chemical in the form of mothballs. They are potentially hazardous and rare agents of poisoning. We present a case of ingestional naphthalene poisoning in a G6PD deficient 20 years old male patient with a good outcome after proper management. He presented with abdominal pain, vomiting, fever, passage of dark cola colored urine and jaundice after deliberate ingestion of few mothballs. Features of severe intravascular hemolysis with methemoglobinemia were detected. His G6PD activity was found below normal and was diagnosed as G6PD deficiency disorder. He was treated with IV saline infusion, multiple blood transfusions, IV ascorbic acid and N-acetyl cysteine. He was discharged after 10 days of hospital stay with full recovery.

Bangladesh Crit Care J March 2022; 10 (1): 71-74

Downloads

Download data is not yet available.
Abstract
7
PDF
8

Downloads

Published

2022-04-25

How to Cite

Shena, T. Y. ., Chy, U. K. ., Sultana, A., & Faruq, M. O. . (2022). Acute hemolytic anaemia following naphthalene poisoning in a G6PD deficient patient. Bangladesh Critical Care Journal, 10(1), 71–74. https://doi.org/10.3329/bccj.v10i1.59209

Issue

Section

Case Reports